Drug rash with eosinophilia and systemic symptoms

Drug rash with eosinophilia and systemic symptoms (DRESS) is a syndrome reflects a marked hypersensitivity reaction to drugs / medications. It is characterised by skin rash, fever, lymph node enlargement, and internal organ involvement. In terms of internal organ involvement, it most commonly involves the liver followed by the kidneys and lungs.

Clinical presenatation can be variable and precipitations of symptoms can range from 2 to 8 weeks after initiating the offending drug. 

The pathophysiology of DRESS syndrome is not well known. Many drug have been be known to cause precipitation of this syndrome and includes

  • anticonvulsants
  • sulfonamides
  • dapsone
  • allopurinol
  • minocycline
  • gold salt
Serology
  • serum eosinophils are often elevated 5
Lung involvement
CT chest

Non specific but may be represented by diffuse multifocal infiltrative opacification 5.

The prognosis can be variable but can carry a mortality of up to around 10% in patients with multi-organ involvement. Withdrawal of the causative drug and steroid therapy as traditionally been a mainstay of treatment. 

It was first described in 1996 by Bocquet et al 1.

Share article

Article information

rID: 41036
Systems: Chest, Vascular
Synonyms or Alternate Spellings:
  • DRESS
  • Drug reaction with eosinophilia and systemic symptoms
  • Drug hypersensitivity syndrome
  • Drug hypersensitivity syndrome (DHS)
  • Drug rash with eosinophilia and systemic symptoms (DRESS)

Support Radiopaedia and see fewer ads

Updating… Please wait.
Loadinganimation

Alert accept

Error Unable to process the form. Check for errors and try again.

Alert accept Thank you for updating your details.